Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS North Platte, NE

August 9, 2002Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2002, 8:59 PM CDT for Garfield County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2002, 8:59 PM CDT (01:59 UTC)
Expired
Aug 9, 2002, 9:30 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:00 PM CDTHail 1Burwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2368 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KLBF 100159
SVRLBF
NEC071-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT...

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES EAST OF
  BURWELL...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  ALONG AND SOUTH OF HIGHWAY 91 EAST OF BURWELL.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4207 9920 4175 9920 4175 9878 4206 9876

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:36 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 2:36 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
236 PM CDT FRI AUG 9 2002

FORECAST CHALLENGE WILL BE POPS THIS EVENING...

SEMI STATIONARY FRONT EXTENDS SOUTHWEST FROM EAST OF ONL TO NORTH OF
BBW...LBF AND OGA AT NOONTIME CDT. CLOUDS CLEARINGS OVER THE EASTERN
PANHANDLE AND THE WEST FOR INCREASED HEATING THIS AFTERNOON. AREA OF
SUBSIDENCE MOVING EAST AT THIS TIME WITH NEXT WAVE TO MOVE INTO THE
NORTHWEST AFTER 4 PM CDT. DEWPOINTS REMAIN IN THE LOW TO MID 60S
WITH THREAT FOR THUNDERSTORMS TO REMAIN UNTIL MIDNIGHT.

MAIN MODEL DIFFERENCES LIE WITH AREAL COVERAGE OF PRECIPITATION AND
AMOUNTS. ETAX AND RUC APPEAR TO BE DOING BETTER WITH PRECIP NOW
BREAKING OUT TO THE NORTH...AND TIMING OF STRONGER WAVE TO MOVE IN
LATE THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO REDEVELOP INTO THE
EVENING AS NEXT STRONGER H5 WAVE MOVES EAST ACROSS THE NORTHWEST BY
4 PM CDT. MAIN FRONTAL BOUNDARY WILL BE DIFFUSE AS SEVERAL
BOUNDARIES REMAIN FROM CONVECTION OVERNIGHT. CLOUDS LINGERING OVER
THE NORTHWEST HAS LIMITED HEATING WITH BEST THREAT FOR CONVECTION
TO FIRE TO BE OVER THE NORTH CENTRAL INTO SOUTHWEST. H5 TROUGH
AXIS MOVES EAST THROUGH MIDNIGHT PROVIDING INCREASED DYNAMICS AS H25
JET MAXIMUM MOVES DOWNSTREAM AND UPSTREAM MAXIMUM MOVES INTO THE
WESTERN DAKOTAS. BY MIDNIGHT MAIN FORCING WILL BE EAST WITH
SUBSIDENCE TO INCREASE AS THE SURFACE HIGH RIDGES EAST AND
NORTHWEST FLOW RE-ESTABLISHES ALOFT.

SATURDAY SURFACE HIGH BUILDS SOUTHEAST BRINGING DRY...COOLER AIR
FOR THE DAY. LIGHT WINDS WILL RESULT IN LITTLE MIXING WITH DEWPOINTS
BACK INTO THE 40S AND 50S. OVERNIGHT WARM AIR ADVECTION INCREASES
AS H85 JET STRENGTHENS TO 40 KNOTS ALONG THE HIGH PLAINS. H85
TEMPERATURES RISE TO NEAR 30 DEG CELSIUS INTO SUNDAY. INCREASED
MIXING OVERNIGHT IN ADVANCE OF LEE SIDE TROUGH WILL RESULT IN
READINGS IN THE MID 50S WEST TO LOWER 60S NORTH CENTRAL.

SUNDAY LEESIDE TROUGH MOVES EAST DURING THE DAY WITH LOW LEVEL JET
TO FUNNEL MOISTURE WELL NORTHEAST. H85 DEWPOINTS REACH THE MID
TEENS ACROSS CENTRAL NEBRASKA WITH LOW LEVEL CONVERGENCE TO INCREASE
AS DRY LINE EXTENDS SOUTHWEST FROM NEAR VTN TO IML BY NOONTIME.
CAPES OVER 2000 J/KG WILL EXTEND NORTHEAST IN ADVANCE OF DRYLINE
WITH SCATTERED THUNDERSTORMS TO DEVELOP OVER THE NORTH CENTRAL AND
SOUTHWEST. SUNDAY EVENING THE COLD FRONT WILL MOVE SOUTHEAST WILL
COOLER AIR TO FLOW ONTO THE PLAINS WITH H85 TEMPERATURES AROUND 8
DEG CEL FOR MONDAY WHICH WOULD RESULT IN MAXIMUMS IN THE 70S. BEST
CHANCE FOR THUNDERSTORMS TO BE ALONG AND ADVANCE OF DRYLINE.

SEVERAL WAVES OF ENERGY ROTATE THROUGH THE STREAM INTO MONDAY.
SURFACE HIGH RIDGES SOUTHEAST WITH MOSTLY CLOUDY SKIES AND
SLIGHT CHANCE OF SHOWERS INTO MONDAY MORNING WITH COLD AIR
ADVECTION THROUGH THE DAY. WILL FOLLOW GUIDANCE AND CUT
TEMPERATURES BY A CATEGORY.

IN THE EXTENDED...NORTHEAST PACIFIC HIGH STRENGTHENS WITH UPPER
RIDGE TO SHARPEN WITH RIDGE AXIS OFF THE WEST COAST. THE PATTERN
SHIFT RESULTS IN LONGWAVE TROUGH TO MOVE TO THE EAST COAST WITH
WEST TO NORTHWEST FLOW ACROSS THE PLAINS. TUESDAY LONG WAVE
TROUGH MOVES TOWARD THE EAST COAST AS HIGH PRESSURE CENTER BUILDS
SOUTH THROUGH THE DAY WITH MOSTLY SUNNY SKIES. NEXT SYSTEM MOVES
TOWARD ONTARIO WEDNESDAY WITH A COLD FRONT SLIDE SOUTHEAST THROUGH
THE NORTHERN PLAINS WITH FRONT TO DRAG SOUTHEAST...CLIPPING
THE NORTH CENTRAL POSSIBLY WEDNESDAY NIGHT. OTHERWISE DRY AND NEAR
NORMAL TEMPERATURES THROUGH FRIDAY.

.LBF...NONE.

KECK

In the hours before

Local storm report, Aug 9, 8:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
805 PM CDT FRI AUG 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0723 PM    2 S LONE PINE         NE        1.00 INCH HAIL
08/09/02   BROWN                           REPORTED BY PUBLIC

0747 PM    11 NNE ONEILL        NE        0.75 INCH HAIL
08/09/02   HOLT                            REPORTED BY PUBLIC

JCB/TRM
Local storm report, Aug 9, 8:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
840 PM CDT FRI AUG 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 SSE OF BASSETT         NE        1.00 INCH HAIL
08/09/02   ROCK                               REPORTED BY PUBLIC

TRM
Local storm report, Aug 9, 8:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
852 PM CDT FRI AUG 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    7 SSE BURWELL             NE   .75 INCH HAIL
08/09/02   GARFIELD

0800 PM    7 SSE BURWELL             NE   .75 INCH HAIL
08/09/02   GARFIELD

0813 PM    7 N TAYLOR                NE   .75 INCH HAIL
08/09/02   LOUP

0817 PM    AMELIA                    NE   1.00 INCH HAIL
08/09/02   HOLT

0845 PM    4 NW BURWELL              NE   .75 INCH HAIL
08/09/02   GARFIELD

IZZI
Local storm report, Aug 9, 8:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
852 PM CDT FRI AUG 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    7 SSE BURWELL             NE   .75 INCH HAIL
08/09/02   BLAINE

0813 PM    7 N TAYLOR                NE   .75 INCH HAIL
08/09/02   LOUP

0817 PM    AMELIA                    NE   1.00 INCH HAIL
08/09/02   HOLT

0845 PM    4 NW BURWELL              NE   .75 INCH HAIL
08/09/02   GARFIELD

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:20 PM CDTSevere Thunderstorm WarningLBFBrown, Rock55 min
Aug 9, 7:39 PM CDTSevere Thunderstorm WarningLBFHolt51 min
Aug 9, 7:49 PM CDTSevere Thunderstorm WarningLBFBlaine26 min
Aug 9, 8:05 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup55 min
Aug 9, 8:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.